PDA

View Full Version : DLE on Scalp



swearimavirgin
06-23-2008, 04:38 PM
Hi Everyone:
I was diagnosed with DLE at the age of 19...9 years ago. At that time, I was young and thought...ok? I had no idea how it would impact my life. My face is clear now with the exception of 3 small lesions. Now, they have invaded my scalp...yep, invaded. I was receiving 40+ Kenalog shots every 2 months in the lesions on my scalp. I went last week and she won't give me anymore because I have definitely exceeded the limit. Blood work results come back next week and I will be put back on Plaquenil..which I hate because it makes me extremely sick. Ok, after all the background, does anyone have any ideas that can help with the symptoms of the lesions on my scalp? Shampoos, etc. I alternate between Pandel and Protopic on my facial lesions but my scalp itches really bad and at am a loss and so is the dermatologist.
Thanks!

KathyW1958
06-24-2008, 02:49 AM
Hi and welcome to the forum. I am sorry that I don't know that much about DLE. I have SLE and I know that the Plaquenil helps me a lot. It does have side affects, but they tend to lessen over time. I am sure that there will be others who will post that may have some answers for you.

Kathy

Saysusie
06-24-2008, 07:44 AM
Antimalarials are crucial to the treatment of cutaneous LE and DLE. Hydroxychloroquine, chloroquine and quinacrine are the three that are used. Since you have a problem with Plaquenil (Hydroxychloroquine), perhaps you can talk to your doctor about chloroquine or quinacrine. These have a bit more toxicity than Plaquenil, which is why almost all doctors start with Plaquenil. But, your tolerance may be better for these than with hydroxychloroquine.

For most patients, hydroxychloroquine is started at 200 mg per day to assess your gastrointestinal tolerance. What was your starting dose? If the patients are not having diarrhea or GI upset, the dose is usually then doubled to 200 mg twice daily. Hydroxychloroquine should always be dosed at less than 6.5 mg per kilogram per day. Problems with retinopathy are now so small that there is almost no concern about it if doses are kept within this range. You and your doctor should wait at least six to eight weeks to evaluate the effectiveness. Up to 70% of patients using hydroxychloroquine alone have responded positiviely.
If using plaquenil (hydroxychloroquine) alone is not successful, your doctor may add quinacrine at a dose of 100 mg per day. Of course, quinacrine is not marketed. Quinacrine powder (Sigma, veterinary grade) can be put into capsules. For six years dermatologists and rheumatologists have been using these preparations without problems. Quinacrine has somewhat different side effects. Eye toxicity is not a concern, but headache, dizziness and gastrointestinal symptoms may be a problem.
If all of the antimalarials are causing you problems, Methotrexate may be a helpful adjunct. DLE & LE patients seem to have some trouble tolerating oral methotrexate and the subcutaneous route is sometimes preferred.
Talk to your doctor about these options to see which one you may be able to tolerate.

Peace and Blessings
Saysusie

swearimavirgin
06-26-2008, 02:55 PM
Thanks Saysusie for all of the information. Just when you think you have everything under control and are doing the 'right' things, you find out some other base you haven't covered. Just had blood work completed on Tuesday and go back to the derm on July 30th.
I've seen so many doctors in the last nine years and sometimes you get conflicting information. This is absolutely the best site that I have ever run across by doing my own research.
I eat pretty healthy and workout everyday (in my house on my treadmill which makes me feel like a hamster but it's better than nothing). Some doctors say that I should be on some type of vitamin while others say that since Lupus patients already have such an overactive immune system, they should not take anything that boosts it. What does everyone have to say about that? Especially since I'm having to go back on an everyday oral medication in July.
My face was pretty clear for a couple of years. I had about 50 lesions and several shots later after clearing, I had scar excisions and 2 laser resurfacings due to the damage the shots did on my face. Now I have 3 on my face due to me just doing my work in my living room on the computer with my blinds open. So now I'm back to that scared feeling and not wanting to even go outside because they're back. I worry that I'm going to get back into a depression phase. How do you guys overcome and deal if you're absolutely terrified of the sun? I was sick for several years and the horrible lesions on my face made me turn inward and not want to be around anybody. Sorry all...probably just a little venting here.
Thanks for any replies!

Saysusie
06-27-2008, 09:29 AM
As you mentioned, there are conflicting opinions about vitamins with Lupus. Personally, I decided to take a multi-vitamin every day. So far, I've had no problems as a result.
However, here is the general consensus amongst those who advocate that we do take vitamins:
Vitamin A helps prevent eye disorders, skin disorders like acne, cancer, colds, influenza and other infections. It enhances immunity and acts as an antioxidant. Vitamin A is needed for skin and mucous membrane health, bone and teeth formation, and protein utilization. It helps slow the aging process.

The B vitamins promote healthy nerves, skin, eyes, hair, liver, gastrointestinal tract, and brain function. The B vitamins are also coenzymes involved in energy production. B complex is important for elderly people and a deficiency can mimic Alzheimer's disease.

Vitamin C performs hundreds of functions in the body. It is crucial for the production of antibodies, strengthens connective tissues, helps reduce the duration and severity of a cold, assists with wound healing, and protects other vitamins from oxidation.

Vitamin E, or tocopherol, is an anti-oxidant that prevents the fats and fat-soluble Vitamin A stored in the body from breaking down and combining with other substances that may be harmful to the body. It also protects red blood cells from rupturing.

Zinc is required for the production of both RNA and DNA, the basic building blocks of the body. It assists the body in making the 200+ enzymes and is essential in the development and continuous normal functioning of the central nervous system. Zinc also plays a role in the metabolism of carbohydrates, proteins and fats.

Magnesium is essential for every major biological process. It is necessary for 300+ enzymatic reactions and is vital for calcium metabolism. Magnesium is not a trace mineral, but a major entity in our bodies.

Calcium performs numerous vital functions in the body. It combines with phosphorus to strengthen bones and is crucial for nerve conduction, muscle contraction and heartbeat. Calcium also helps prevent cramps brought on by exercise by avoiding lactic acid buildup.

Iodine is crucial for the health of the thyroid gland and is essential for the production of two key hormones that help regulate a host of body processes including resting metabolic rate, heart rate, heat production and energy levels.

Manganese is involved in protein, fat and energy metabolism. Its primary function, though, is as an antioxidant. Manganese is an essential part of biochemical reactions that affect bone, cartilage and brain function.

Copper is heavily involved in the production of hemoglobin. It is also involved in the production of collagen, the protein responsible for the integrity of bone, cartilage, skin and tendon, and elastin, a major component of large blood vessels.

Selenium is an essential trace mineral required by the body in small quantities. It is also a potent antioxidant. Selenium is necessary for proper calcium and vitamin C metabolism, helps convert blood sugar into energy, decreases platelet aggregation and helps promote cardiovascular health.

You should work closely with your physician in the management of your Lupus, which includes discussing the vitamins and minerals listed above, before beginning to take any of them. Some vitamins and minerals may have adverse reactions when taken in combination with certain over-the-counter and with some of your prescription medications.

With reference to our sun sensitivity, many of us do not go outdoors at all unless we have covered our entire bodies in some form of sun screen (minimun 35 SPF) that protects from UV and UVA rays. On top of sun screen, we wear floppy hats and sunglasses with UV protection. Additionally, we cover our bodies in tight weave, loose fitting clothing and even carry an umbrella. Even after taking all of these precautions, we still limit the amount of time that we are in the sun.

I understand your trepidation, given your previous effects. But, if you take all the necessary precautions, you may still be able to enjoy some outdoor activities.

Peace and Blessings
Saysusie